Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS Midland/Odessa, TX

April 10, 2020Andrews County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 10, 2020, 7:49 PM CDT for Andrews County, Gaines County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 10, 2020, 7:49 PM CDT (00:49 UTC)
Expired
Apr 10, 2020, 8:45 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Andrews County, TX, Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 10, 7:55 PM CDTHAIL 1.7510 Sw Andrews, TXHAIL OBSERVED ALONG HWY 115 WEST OF ANDREWS. REPORT RELAYED BY LOCAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.8 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS54 KMAF 110049
SVRMAF
TXC003-165-110145-
/O.NEW.KMAF.SV.W.0027.200411T0049Z-200411T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
749 PM CDT Fri Apr 10 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Central Andrews County in western Texas...
  Southern Gaines County in western Texas...

* Until 845 PM CDT.

* At 749 PM CDT, a severe thunderstorm was located 11 miles southwest
  of Andrews, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Andrews, Florey, Frankel City and Andrews County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 10236 3209 10251 3209 10287 3262 10294
TIME...MOT...LOC 0049Z 191DEG 37KT 3223 10270 

HAIL...1.00IN
WIND...60MPH
 
$$

72
3 follow-up statements
557 
WWUS54 KMAF 110104
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT Fri Apr 10 2020

TXC003-165-110145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-200411T0145Z/
Andrews TX-Gaines TX-
804 PM CDT Fri Apr 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL ANDREWS AND SOUTHERN GAINES COUNTIES...

At 804 PM CDT, a severe thunderstorm was located near Andrews, moving
north at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 10236 3209 10251 3209 10287 3262 10294
TIME...MOT...LOC 0104Z 196DEG 35KT 3235 10262 

HAIL...1.25IN
WIND...60MPH
 
$$
913 
WWUS54 KMAF 110113
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
813 PM CDT Fri Apr 10 2020

TXC003-165-110145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-200411T0145Z/
Andrews TX-Gaines TX-
813 PM CDT Fri Apr 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL ANDREWS AND SOUTHERN GAINES COUNTIES...

At 811 PM CDT, a severe thunderstorm was located 7 miles northwest 
of Andrews, moving north at 30 mph. Media reported golfball size 
hail 10 miles southwest of Andrews on State Hwy 115.  

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 10236 3209 10251 3209 10287 3262 10294
TIME...MOT...LOC 0111Z 191DEG 37KT 3242 10260 

HAIL...1.75IN
WIND...60MPH
 
$$
267 
WWUS54 KMAF 110128
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
828 PM CDT Fri Apr 10 2020

TXC003-165-110145-
/O.CON.KMAF.SV.W.0027.000000T0000Z-200411T0145Z/
Andrews TX-Gaines TX-
828 PM CDT Fri Apr 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL ANDREWS AND SOUTHERN GAINES COUNTIES...

At 827 PM CDT, a severe thunderstorm was located 10 miles southeast
of Gaines County Airport, or 12 miles southeast of Seminole, moving
north at 30 mph. This storm has a history of producing large hail.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Andrews, Florey, Frankel City and Andrews County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 10236 3209 10251 3209 10287 3262 10294
TIME...MOT...LOC 0127Z 194DEG 35KT 3256 10253 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 6:35 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 10, 6:35 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
635 PM CDT Fri Apr 10 2020

.DISCUSSION...

Please see the 00Z aviation discussion below.

&&

.AVIATION...

Primary concern this forecast period are thunderstorms ongoing at
issuance. Have included TEMPO mention this evening and INK and MAF
where confidence is highest, with MVFR conditions in heavy rain
possible, along with erratic gusty winds, frequent lightning, and
hail. There may be additional storms overnight (after 06-08Z) that
affect MAF/INK, however uncertainty precludes inclusion at this
time. MVFR cigs also look to return late tonight at MAF/INK/HOB,
with conditions not expected to improve until mid-morning
Saturday. Winds will shift to the west by 15-16Z, with gusts up to
around 30kt possible through the afternoon, and VFR conditions
prevailing areawide thereafter.

&&

.PREV DISCUSSION... /issued 227 PM CDT Fri Apr 10 2020/

DISCUSSION...

Upper low over Srn CA this morning will wobble eastward this
afternoon and evening moving into AZ Saturday and NM Saturday night.
The low will moving across W TX Sunday and quickly pass onto the
Central Plains.  After this low moves east a broad trough will
remain over the center of the country and continue to reform through
the middle of next week.

Have had showers and a few storms over SE NM and the Trans Pecos
today... expecting these to increase in coverage this afternoon and
evening. Also could see some of these develop into severe storms.
SPC has a slight risk of severe storms through tonight for much of
the Permian Basin and Trans Pecos.  Supercell storms will be
possible with all severe weather threats... especially for storms
coming off the Davis Mountains.  Most of the storms will be moving
east of the area Saturday but could have some lingering storms over
the Eastern Permian Basin in the morning.

Temperatures tonight should be above normal with increasing cloud
cover.  Will be warmer Saturday with a west wind pushing highs into
the 80s.  Late Sunday a strong cold front will blow into the area
with a gusty north wind... could see a light late season freeze
Monday morning and Tuesday morning over portions of Lea... Gaines...
and Dawson counties.  Highs Monday and Tuesday will be well below
normal with highs in the 50s north... 60s central... and 70s south.

Have upgraded the High Wind Watch for the Guadalupe and Delaware
Mountains Saturday to a warning as high wind expected with the.
approach of the upper low.  Have also issued a High Wind Watch
Sunday for the same area as guidance trying to indicate a secondary
high wind event on the backside of the upper trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  83  52  76 /  70  30  10   0
Carlsbad                       50  80  51  79 /  20   0   0   0
Dryden                         65  92  57  89 /  30   0  20   0
Fort Stockton                  60  85  54  78 /  40   0  10   0
Guadalupe Pass                 49  68  42  67 /  10   0   0   0
Hobbs                          53  78  47  75 /  40   0   0   0
Marfa                          42  75  41  72 /  10   0   0   0
Midland Intl Airport           58  85  52  79 /  60  10  10   0
Odessa                         58  85  52  78 /  60  10  10   0
Wink                           56  85  51  81 /  50   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains of Eddy County.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains of Eddy County.

TX...High Wind Warning from noon Saturday to midnight MDT Saturday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Watch from Sunday morning through Sunday afternoon for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

49/84
Hazardous weather outlook, Apr 10, 3:37 PM CDT, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
337 PM CDT Fri Apr 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-112045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
337 PM CDT Fri Apr 10 2020 /237 PM MDT Fri Apr 10 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms are possible through tonight across the
Permian Basin and Trans Pecos region of west Texas. Large hail and
damaging winds will be the main severe weather threat... but isolated
tornadoes are possible. In addition the stronger storms will be
capable of producing brief heavy rainfall and cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe thunderstorms will be possible mainly
Saturday morning across the eastern Permian Basin. Large hail and
damaging winds will be the main severe weather threat.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains Saturday afternoon and evening.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Sunday.

A strong cold front will move through the region on Sunday with
gusty northerly winds likely behind the front. A light freeze will
be possible over the northwest Permian Basin and northern Lea
county, in southeast New Mexico Monday morning as temperatures fall
rapidly behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or this evening
especially across the Trans Pecos and western Permian Basin of
west Texas.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Apr 10, 6:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
633 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             PYOTE                   31.54N 103.12W
04/10/2020  E1.00 INCH       WARD               TX   PUBLIC

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 6:58 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
658 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 W ODESSA              31.85N 102.45W
04/10/2020  E1.00 INCH       Ector              TX   PUBLIC

            REPORT RELAYED BY LOCAL MEDIA

&&

JULIE.PHILLIPSON
Special weather statement, Apr 10, 7:02 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CDT Fri Apr 10 2020

TXZ067-068-110045-
Crane TX-Ward TX-
702 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARD AND NORTHERN
CRANE COUNTIES UNTIL 745 PM CDT...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Grandfalls, or 12 miles southeast of Monahans,
moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Ward
and northern Crane Counties.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3133 10238 3135 10284 3156 10285 3165 10246
      3165 10243
TIME...MOT...LOC 0001Z 257DEG 23KT 3145 10274
Special weather statement, Apr 10, 7:30 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
730 PM CDT Fri Apr 10 2020

TXZ050-060-061-110115-
Andrews TX-Ector TX-Winkler TX-
730 PM CDT Fri Apr 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...WESTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Goldsmith, or 22 miles northeast of Kermit, moving
north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and Frankel City.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

LAT...LON 3197 10262 3195 10294 3241 10297 3243 10257
TIME...MOT...LOC 0030Z 188DEG 25KT 3206 10280
Local storm report, Apr 10, 7:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
736 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             5 E MCCAMEY             31.13N 102.13W
04/10/2020  E1.00 INCH       Upton              TX   FIRE DEPT/RESCUE

&&

SAMANTHA.ZUBER
Local storm report, Apr 10, 7:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
746 PM CDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             5 SW RANKIN             31.17N 102.00W
04/10/2020  E1.75 INCH       Upton              TX   LAW ENFORCEMENT

            BROKEN WINDSHIELD ON A PATROLE VEHICLE.

&&

SAMANTHA.ZUBER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 7:02 PM CDTSpecial Weather StatementMAFCrane43 min
Apr 10, 7:26 PM CDTSevere Thunderstorm WarningMAFDawson, Martin64 min
Apr 10, 7:30 PM CDTSpecial Weather StatementMAFAndrews45 min
Apr 10, 7:36 PM CDTFlash Flood WarningMAFCrane, Pecos, Upton2 hr
Apr 10, 7:53 PM CDTSevere Thunderstorm WarningMAFReagan, Upton67 min
Apr 10, 8:19 PM CDTSpecial Weather StatementMAFBorden26 min
Apr 10, 8:36 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines42 min
Apr 10, 9:45 PM CDTSpecial Weather StatementMAFEctor45 min
Apr 10, 10:17 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton58 min
Apr 10, 10:30 PM CDTSpecial Weather StatementMAFMartin45 min
Apr 10, 10:44 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton2 hr
Apr 10, 10:57 PM CDTSevere Thunderstorm WarningMAFMidland, Upton63 min
Apr 10, 11:52 PM CDTSpecial Weather StatementMAFGlasscock53 min
Apr 11, 3:45 AM CDTFreeze WatchMAFDawson, Gaines24 hr
Apr 11, 3:02 PM CDTSpecial Weather StatementMAFScurry43 min
Apr 11, 4:47 PM CDTSpecial Weather StatementMAFReagan43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.